Pennsylvania, 2009Flooding in Pennsylvania, February 8 to 13, 2009
February 8 to 13, 2009 · NWS PBZ · 6 events in 5 counties and zones
A combination of snow melt and rainfall caused flooding due to ice jams across parts of northwest Pennsylvania.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $180,000
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A combination of snow melt and rainfall caused flooding due to ice jams across parts of northwest Pennsylvania.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Feb 8, 2:31 PM EST, 1 hour 57 minutes earlier.
Area forecast discussion, Feb 8, 2:31 PM EST, 1 hour 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
231 PM EST SUN FEB 8 2009
.SYNOPSIS...
HIGH PRESSURE WILL BRING DRY WEATHER TONIGHT INTO MONDAY BEFORE A
SERIES OF LOW PRESSURE SYSTEMS AFFECTS THE REGION MID WEEK.
TEMPERATURES ARE EXPECTED TO REMAIN ABOVE NORMAL THROUGH THE WORK
WEEK.
&&
.NEAR TERM /THROUGH MONDAY/...
HIGH PRESSURE BUILDING IN FROM THE WEST SHOULD ALLOW FOR ALL
REMAINING CLOUD COVER TO QUICKLY DISSIPATE THIS EVENING. WINDS
SHOULD GO CALM AS THE HIGH MOVES DIRECTLY OVERHEAD AND PUSHES OFF TO
THE SOUTHEAST. MAIN ISSUE FOR TONIGHT IS HOW MUCH...IF ANY...FOG
FORMATION WILL OCCUR. NAM BUFKIT PROFILES SHOW A VERY THIN LAYER OF
SURFACE SATURATION (<1000 FT) FROM PITTSBURGH NORTH...WHILE OTHER
LOCATIONS DO NOT REACH FULL SATURATION. GFS IS NOT HINTING AT ANY
FOG. ANOTHER REASON FOR CONSIDERING FOG IS ALL OF THE SNOWMELT THAT
HAS OCCURRED OVER THE LAST 2 DAYS AND THE EXTRA MOISTURE IN THE
ATMOSPHERE. FOR NOW...WILL NOT PUT FOG IN THE FORECAST AND ALLOW
EVENING SHIFT TO DECIDE WHETHER THIS NEEDS TO BE ADDED. ANY FOG THAT
FORMS WOULD QUICKLY SCATTER OUT MONDAY MORNING...AND SKIES WILL BE
MOSTLY SUNNY BY THE AFTERNOON. TEMPERATURES WILL AVERAGE ABOUT 5
DEGREES ABOVE NORMAL TONIGHT...AND 10 DEGREES ABOVE NORMAL ON MONDAY.
&&
.SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY/...
A COLD FRONT IS EXPECTED TO PASS THROUGH THE REGION LATE MONDAY
NIGHT INTO TUESDAY. WILL MAKE SOME MINOR ADJUSTMENTS FOR
TIMING...BUT MODELS ARE IN GOOD AGREEMENT WITH THE FRONTAL PASSAGE.
BAND OF MOISTURE ASSOCIATED WITH THE FRONT IS DEEP BUT SOMEWHAT
NARROW...SO RAINFALL SHOULD NOT OCCUR FOR AN EXTENDED PERIOD OF
TIME. PRECIPITATION SHOULD REMAIN RAIN IN MOST LOCATIONS...WITH
LOCATIONS NORTH OF I-80 POSSIBLY SEEING SOME SNOW. ANOTHER LOW
PRESSURE SYSTEM IS EXPECTED TO DEVELOP ACROSS THE CENTRAL PLAINS ON
TUESDAY AND MOVE INTO LOWER MICHIGAN BY WEDNESDAY AFTERNOON. THE
ASSOCIATED WARM FRONT SHOULD PASS THROUGH TUESDAY NIGHT...BUT
FORCING WITH THIS FRONT IS NOT VERY STRONG...AND FEEL THAT THE GOING
LOW CHANCE POPS SHOULD HANDLE THIS WELL. THERE SHOULD BE A BIT OF A
DRY PERIOD ON WEDNESDAY BEFORE THE COLD FRONT APPROACHES THE AREA
WEDNESDAY AFTERNOON INTO THE EVENING. WINDS SHOULD PICK UP IN
APPROACH OF THE FRONT...AND COULD BE A BIT GUSTY DURING THE DAY ON
WEDNESDAY. TEMPERATURES WILL CONTINUE TO BE 15-20 DEGREES ABOVE
NORMAL...ALTHOUGH RECORD HIGHS DO NOT APPEAR TO BE IN JEOPARDY OF
BEING BROKEN.
&&
.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
THE COLD FRONT WILL SWEEP ACROSS THE REGION WEDNESDAY NIGHT. WILL
KEEP LIKELY POPS INTO THURSDAY MORNING...WITH PRECIP DIMINISHING
THURSDAY AFTN...ENDING THURSDAY NIGHT AS THE FRONT EXITS THE
REGION. WITH THE FRONT BEING PACIFIC IN ORIGIN...EXPECT TEMPERATURES
TO REMAIN SLIGHTLY ABOVE NORMAL THROUGH FRIDAY WITH DRY CONDITIONS.
A REINFORCING FRONTAL SYSTEM IS PROGGED TO CROSS THE AREA SATURDAY
BRINGING A CHANCE OF RAIN/SNOW SHOWERS ALONG WITH COOLER
TEMPERATURES. MAINLY DRY AND COOL CONDITIONS WILL PREVAIL FOR
NEXT SUNDAY.
&&
.AVIATION /20Z SUNDAY THROUGH FRIDAY/...
MVFR CONDITIONS WILL CONTINUE THROUGH EARLY THIS AFTERNOON...WITH
CLOUDS THINNING OUT BY LATE AFTN NORTH AND BY 00Z OR SO SOUTH AD
DRIER AIR WORKS IN. MOSTLY CLEAR SKIES WILL PREVAIL FROM THIS
EVENING THROUGH MONDAY UNDER HIGH PRESSURE. OCCASIONALLY GUSTY
NW WINDS WILL SUBSIDE THIS EVENING AS THE SURFACE HIGH BUILDS IN.
GIVEN SOME RESIDUAL MOISTURE...ENHANCED BY SNOW COVER ACROSS THE
NORTH...WILL INSERT SOME PATCHES OF MVFR FOG FOR TERMINALS FKL
AND DUJ OVERNIGHT TNGT.
LOW PRESSURE WILL ENTER THE REGION BY LATE MONDAY NIGHT...LINGERING
INTO THURSDAY...BRINGING SCATTERED TO NUMEROUS SHOWERS AND PERIODS
OF MVFR/IFS CONDITIONS. THE GREATEST RISK OF RESTRICTIONS WILL EXIST
WEDNESDAY NIGHT AS A COLD FRONT CROSSES THE AREA. HIGH PRESSURE IS
PROGGED TO BUILD BACK OVER THE REGION THURSDAY NIGHT/FRIDAY FOR VFR
CONDITIONS.
&&
.HYDROLOGY...
AFTER TEMPERATURES DROP BELOW FREEZING TONIGHT...TEMPERATURES ARE
NOT FORECAST TO DROP MUCH BELOW FREEZING AGAIN UNTIL THURSDAY NIGHT.
THIS WILL ALLOW SNOW MELT TO BE NEARLY NONSTOP THIS COMING WEEK. THE
NOHRSC SNOW MODEL ESTIMATES THAT MANY LOCATIONS MELTED HALF AN INCH
TO AN INCH OF LIQUID WATER EQUIVALENT FROM THE SNOW PACK BETWEEN
SATURDAY AND SUNDAY MORNING. WATER EQUIVALENT IN THE SNOW PACK ALONG
THE I-80 CORRIDOR AND IN THE APPALACHIAN MOUNTAINS IS STILL ON THE
ORDER OF 1 TO 3 INCHES. THE FIRST RAINFALL TO AUGMENT THIS RUNOFF
WILL ARRIVE MONDAY NIGHT INTO TUESDAY...WITH APPROXIMATELY A QUARTER
INCH OF RAIN EXPECTED. HPC INDICATES THAT AN ADDITIONAL QUARTER TO
HALF INCH OF RAIN COULD FALL WEDNESDAY NIGHT THROUGH FRIDAY.
SO EXPECT SLOW RISES AND POSSIBLE ICE MOVEMENTS ON SMALL STREAMS AND
TRIBUTARY RIVERS THROUGH TUESDAY. SHARPER RISES AND ICE MOVEMENTS
WILL BE MORE PROBABLE ON ALL AREA RIVERS STARTING WEDNESDAY
DEPENDING ON THE EXTENT OF THE RUNOFF FROM SNOW MELT AND RAINFALL.
&&
.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.
&&
Hazardous weather outlook, Feb 8, 4:52 AM EST, 11 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
452 AM EST SUN FEB 8 2009
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-091000-
GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-
JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO-
FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY-
ARMSTRONG-INDIANA-WASHINGTON-WESTMORELAND-GREENE-FAYETTE-HANCOCK-
BROOKE-OHIO-MARSHALL-WETZEL-MARION-MONONGALIA-PRESTON-TUCKER-
452 AM EST SUN FEB 8 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST
CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST
PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA
AND NORTHERN PANHANDLE OF WEST VIRGINIA.
.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
HOWEVER HYDROLOGICALLY...EXPECT EXPECT SLOW RISES AND POSSIBLE ICE MOVEMENTS
ON SMALL STREAMS AND TRIBUTARY RIVERS TODAY INTO TUESDAY. SHARPER
RISES AND ICE MOVEMENTS WILL BE MORE PROBABLE ON ALL AREA RIVERS
STARTING WEDNESDAY DEPENDING ON THE EXTENT OF THE RUNOFF FROM SNOW
MELT AND RAINFALL THEN. SO RIVER LEVELS WILL NEED TO BE MONITORED
ACCORDINGLY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
Flood, Lawrence
- When
- February 8, 4:28 PM EST to February 12, 11:00 AM EST
- Where
- Lawrence County, 1.39 mi SSW of Neshannock Falls to 1.36 mi SSW of Neshannock Falls
- Cause
- Ice Jam
- Property damage
- $50,000
- Reported by
- Emergency Manager
- Coordinates
- 41.062, -80.311
An ice jam on Neshannock Creek caused flooding and evacuatins along Algoma lane. 5 to 11 houses were affected. 3 persons evacuated.
Flood, Lawrence
- When
- February 9, 11:15 AM EST to February 12, 11:00 AM EST
- Where
- Lawrence County, 0.63 mi S of Harlansburg to 0.54 mi SSE of Harlansburg
- Cause
- Ice Jam
- Property damage
- $25,000
- Reported by
- Law Enforcement
- Coordinates
- 41.011, -80.180
An ice jam caused flooding on Slippery Rock Creek near the SR 19 bridge. A cottage was flooded and water was in the yards of a few homes.
Flood, Jefferson
- When
- February 10, 6:15 PM EST to 9:30 PM EST
- Where
- Jefferson County, 0.44 mi NNW of Baxter to 0.13 mi W of Harlan
- Cause
- Ice Jam
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 41.136, -79.153
An ice jam caused Red Bank Creek to flood along Rt 28 between Summereville and Baxter. The ice jam broke in about 3 hours with water quickly receding.
Flood, Venango
- When
- February 11, 12:41 PM EST to 5:20 PM EST
- Where
- Venango County, 1.22 mi E of Oil City to 0.35 mi ENE of Oil City
- Cause
- Ice Jam
- Property damage
- $50,000
- Reported by
- Emergency Manager
- Coordinates
- 41.428, -79.697
An ice jam on Oil Creek at the Allegheny River confluence was causing road flooding in Oil City. The ice jam broke in a few hours.
Flood, Mercer
- When
- February 11, 4:00 PM EST to February 12, 9:00 AM EST
- Where
- Mercer County, 0.89 mi N of Salem to 0.86 mi N of Salem
- Cause
- Heavy Rain / Snow Melt
- Property damage
- $25,000
- Reported by
- Law Enforcement
- Coordinates
- 41.443, -80.330
A combination of snow melt and heavy rainfall caused flooding of State Road 4019 between Salem Rd and Beatty School Rd.
Flood, Forest
- When
- February 12, 4:34 PM EST to February 13, 12:30 AM EST
- Where
- Forest County, 1.53 mi ENE of East Hickory to 1.59 mi ENE of East Hickory
- Cause
- Heavy Rain / Snow Melt
- Property damage
- $25,000
- Reported by
- Trained Spotter
- Coordinates
- 41.587, -79.392
A trained spotter reported flooding along Rt 666 in Endeaver from East Hickory Creek. Rt 666 was closed due to high water.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Extreme Cold in Wisconsin, February 8, 20091 death · 1 event
- Flooding in Ohio, February 8 to 10, 2009$75,000 · 2 events
- Heavy Snow in Arizona, February 8, 20092 injured · 3 events
- Ice Storm in Minnesota, February 8 to 10, 200919 events
- Winter Storm and Winter Weather in Colorado, February 8 to 10, 200915 events
- Ice Storm in North Dakota, February 8 to 10, 200915 events
- Damaging Winds in Texas, February 8, 2009$9,000 · 59 kt wind · 14 events
- Heavy Snow in Utah, February 8 to 10, 20097 events
- Hail and Damaging Winds in New Mexico, February 8, 20091 in hail · 7 events
- Damaging Winds in Texas, February 8, 200961 kt wind · 5 events
- Dense Fog in Wisconsin, February 8 to 9, 20095 events
- Winter Storm and Winter Weather in Utah, February 8 to 10, 20094 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 154048, 154049, 154050, 154051, 154052, 154053.